Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

On antibiotics for a colon infection. Experiencing severe diarrhoea. Looking for suggestion

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4499 Questions
My mother has been experiencing severe diaherria for over two weeks. She mentioned today her BM has become "grainy" and goes to the bottom of the toilet. She is currently on antibiotics for a colon infection, yet the diaherria has not improved very much. What would cause a "grainy" stool and should I try to take her back to her doctor because of this? XXXXXXX
Posted Tue, 6 Nov 2012 in Digestion and Bowels
Answered by Dr. Anantharamakrishnan 2 hours later

Grainy stool generally is undigested food because of fast transit due to diarrhea.
No improvement in two weeks / still loose and frequent stools / antibiotics > suggests the need to SEE THE DOCTOR AGAIN.

The normal bacterial flora of bowel might have been lost from antibiotic and could perpetuate it / the original agent was not sensitive to the antibiotic / there could be a different infection / at times amoeba / rarely superinfection with other bacteria - clostridia / these are all some possibilities.

Under these circumstances, your original doctor will be the best to deal with it. More investigations may be needed in view of her age and past history of IBS.

Wishing your mother a speedy recovery. Do let me know if you have more concerns.
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor